Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 151, NWS Omaha, NE

July 7, 2009Cedar County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 7, 2009, 10:43 PM CDT for Cedar County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2009, 10:43 PM CDT (03:43 UTC)
Expired
Jul 7, 2009, 11:15 PM CDT
In force
32 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

County Cedar County, NE

The radar

The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 9:44 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
2298 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:58 PM CDT, 7 hours 45 minutes earlier.

Area forecast discussion, Jul 7, 2:58 PM CDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
258 PM CDT TUE JUL 7 2009

.SHORT TERM...

FOR TONIGHT...WITH CONVECTIVE TEMPS BEING REACHED THIS AFTN OVR SERN
NEBR/SWRN IA...ISOLD CONVECTION POSSIBLE THRU EARLY EVENING BUT
UNLESS SOMETHING DVLPS BEFORE ZONE/GRID ISSUANCE TIME PCPN THERE
WILL BE LEFT OUT OF FCST. OTHERWISE ATTENTION TURNS TO MAINLY NERN
ZONES WHERE SOME SIGNALS PERSIST THAT CONVECTION WILL EITHER MOVE OR
DEVELOP SE INTO THAT AREA THIS EVENING/EARLY TONIGHT.  INSTABILITY
BOTH SFC BASED AND ALOFT DECREASES FAIRLY QUICKLY AFTER THIS EVENING
SERN ZONES SO SOME QUESTION ON HOW FAR SE PCPN WL MAKE IT OR TO
CARRY POPS.  DECIDED TO DROP MENTION FAR S LATE TNGT AND TRIM POPS
BACK IN LNK/OMA AREA AS UPPER RIDGE WL BE BUILDING OVER REGION TNGT
AND OTHER THAN CONVECTIVE FEEDBACK ANY EASILY APPARENT UPPER WAVE
LACKING.  PREV FCST TEMPS LOOK GOOD BUT WOULD LIKELY PROVE TOO WARM
IF MCS DOES ROLL SE THRU ENTIRE CWA.

CHERMOK

.LONG TERM...WEDNESDAY THRU TUESDAY

HAVE KEPT A SMALL CHANCE OF PCPN FOR WEDNESDAY MORNING FOR THE
POTENTIAL OF A DECAYING MCS. OTHERWISE...MUCH OF THE DAY SHOULD BE
DRY AS MID LEVEL RIDGE BUILDS OVER THE CNTRL PLAINS. STRONG SRLY LLVL
FLOW WL KEEP MOISTURE IN PLACE AND A VERY WEAK WRMFNT IS PROGGED
TO DRIFT NWD THRU THE CWA. WEAK CONVERGENCE ACROSS OUR NRN
COUNTIES COULD SPARK SOME TSTM ACTIVITY LATE WED AFTERNOON NEAR
THE WRMFNT. MODERATE INSTABILITY WITH LOW CINH WILL BE IN PLACE
PROVIDED ANY REMNANT MCS CLOUD COVER MOVES OUT.

SIGNIFICANT SHORTWAVE ENERGY IS PROGGED TO MOVE ACROSS THE NRN
PLAINS OVERNIGHT WED INTO THURSDAY. THIS PUSHES A CDFNT SEWD
ACROSS THE DAKOTAS AND INTO THE NWRN CWA BY 12Z THURSDAY. TIMING
OF THIS FEATURE IS STILL SOMEWHAT UNCERTAIN AS IT CONTINUES SEWD
THRU THE DAY. A VERY UNSTABLE AIRMASS WILL BE IN PLACE OVER THE
CWA WITH 45-50KTS OF BULK SHEAR. STORMS COULD DEVELOP QUICKLY IF
THEY CAN FIRE UNDER THE UPPER RIDGE THURSDAY AFTERNOON.

UNCERTAINTY CONTINUES IN THE FORECAST INTO THURSDAY NIGHT AND
FRIDAY AS FRONTAL PLACEMENT AND STRENGTH OF LLVL JET ARE
UNRESOLVED. THE NAM LLVL FORCING SUGGESTS THAT STORMS WOULD
CONTINUE ACROSS MUCH OF THE REGION THURSDAY NIGHT INTO FRIDAY
WHILE THE GFS PUSHES ACTIVITY AND ANY LLVL FEATURES OFF TO THE EAST.

RELATIVELY FAST MID LEVEL NORTHWESTERLY TO NEARLY ZONAL FLOW WILL
CONTINUE THRU THE WEEKEND AND INTO EARLY NEXT WEEK. THIS SHOULD
KEEP THE AREA RELATIVELY ACTIVE WITH STRONG SRLY LLVL FLOW KEEPING
LLVL MOISTURE AND WARM TEMPS IN THE AREA.

KERN

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 08/18Z.

CONVECTION CHCS MAIN AVIATION CONCERN THRU 08Z/18Z AS CIGS/VSBYS
SHOULD REMAIN IN VFR RANGE.  INSTABILITY AXIS IS FCST TO EXTD TNGT
FM CNTRL NEBR INTO NERN NEBR WHICH COULD SUSTAIN ANY CONVECTION THAT
DVLPS N OR W OF THE AREA.  HOWEVER...IF CONVECTION MOVES INTO NERN
NEBR/WRN IA THIS EVENING IT WILL WEAKEN AS IT MOVES SE THRU ERN NEBR
WITH BULK OF IT LIKELY REFOCUSING TOWARD CNTRL IA LATE TNGT/EARLY
WED.  THUS CARRIED A PROB30 AT KOFK LATE THIS EVENING WITH A CB
MENTION AT KOMA THRU EARLY OVERNIGHT HRS TO REFLECT POSSIBILITY OF
AN MCS TRACKING ON IA SIDE OF MO RIVER LATER TNGT.  ADDITIONAL TSTMS
COULD REDEVELOP WED AFTN...BUT MOSTLY LIKELY LATE AND N THRU E OF
TAF SITES.

CHERMOK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK/KERN
Hazardous weather outlook, Jul 7, 9:45 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
945 PM CDT TUE JUL 7 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
945 PM CDT TUE JUL 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PARTS OF WESTERN
IOWA AND EASTERN NEBRASKA UNTIL 3 AM CDT. THE MAIN THREATS WILL BE
DAMAGING WINDS AND HEAVY RAIN. SOME STORMS COULD ALSO PRODUCE HAIL
UP TO AROUND ONE INCH IN DIAMETER. THE THREAT IS THE GREATEST ALONG
AND NORTH OF A LINE FROM COLUMBUS TO RED OAK.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY NIGHT THROUGH FRIDAY
NIGHT...THEN AGAIN MAINLY FROM SUNDAY NIGHT INTO WEDNESDAY. SOME
SEVERE STORMS ARE POSSIBLE THURSDAY.

LATER OUTLOOKS WILL ADDRESS THE POTENTIAL FOR SEVERE WEATHER FROM
FRIDAY INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN NORTHEAST
NEBRASKA AND WEST CENTRAL IOWA.

MILLER

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 10:32 PM CDTSevere Thunderstorm WarningOAXCedar13 min
Jul 7, 11:26 PM CDTSevere Thunderstorm WarningOAXCuming, Thurston, Wayne49 min
Jul 7, 11:29 PM CDTSevere Thunderstorm WarningOAXBurt, Thurston46 min
Jul 7, 11:45 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston45 min
Jul 8, 12:03 AM CDTSevere Thunderstorm WarningOAXCuming, Stanton, Thurston, Wayne57 min
Jul 8, 12:36 AM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Sarpy, Saunders, Washington39 min
Jul 8, 1:13 AM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy, Saunders47 min
Jul 8, 1:49 AM CDTSevere Thunderstorm WarningOAXOtoe41 min
Jul 8, 10:40 AM CDTSevere Thunderstorm WarningOAXJohnson35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.